Illinois Journal of Mathematics

A Brunn-Minkowski theory for minimal surfaces

Yves Martinez-Maure

Full-text: Open access


The aim of this paper is to motivate the development of a Brunn-Minkowski theory for minimal surfaces. In 1988, H. Rosenberg and E. Toubiana studied a sum operation for finite total curvature complete minimal surfaces in $\mathbb{R}^{3}$ and noticed that minimal hedgehogs of $\mathbb{R}^{3} $ constitute a real vector space [14]. In 1996, the author noticed that the square root of the area of minimal hedgehogs of $\mathbb{R}^{3}$ that are modelled on the closure of a connected open subset of $\mathbb{S}^{2}$ is a convex function of the support function [5]. In this paper, the author

(i) gives new geometric inequalities for minimal surfaces of $\mathbb{R}^{3}$;

(ii) studies the relation between support functions and Enneper-Weierstrass representations;

(iii) introduces and studies a new type of addition for minimal surfaces;

(iv) extends notions and techniques from the classical Brunn-Minkowski theory to minimal surfaces. Two characterizations of the catenoid among minimal hedgehogs are given.

Article information

Illinois J. Math., Volume 48, Number 2 (2004), 589-607.

First available in Project Euclid: 13 November 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]
Secondary: 52A40: Inequalities and extremum problems


Martinez-Maure, Yves. A Brunn-Minkowski theory for minimal surfaces. Illinois J. Math. 48 (2004), no. 2, 589--607. doi:10.1215/ijm/1258138401.

Export citation